Case series: compartment syndrome associated with exposure to “bath salts”
March 4, 2013, 10:14 pm
Compartment Syndrome After “Bath Salts” Use: A Case Series. Levine M et al. Ann Emerg Med 2013 Jan 11 [Epub ahead of print]
Although use of the designer drugs called “bath salts” — usually containing the sympathomimetic stimulants MPDV and/or mephedrone — has only been prevalent for the last several years, the common serious adverse effects are well known: hyperthermia, agitated delirium, rhabdomyolysis, and hyponatremia.There have to my knowledge been no cases previously reported of compartment syndrome associated with bath salt use.
This case series describes 3 patients who developed compartment syndrome after injecting or snorting bath salts. All patients were agitated and had signs and symptoms consisted with sympathomimetic syndrome. Patient #1 complained of significant forearm pain. Evaluation revealed high compartment pressures that were treated by fasciotomy. Patient #2 exhibited firmness and tenderness of the paraspinal muscles. At surgery , the deep lumbar paraspinous compartments were tight with necrotic muscle tissue. Patient #3 complained of thoracolumbar back pain, Pressures in the paraspinal compartments were elevated, and MRI showed edematous muscles. Treatment was non-surgical.
All patients test positive for synthetic stimulants (MDPV or α-Pyrrolidinopentiophenone). One patient (#2) was still dependent on hemodialysis 5months after exposure.
The main take-home lesson for emergency clinicians is that any patient who comes in with significant toxicity from “bath salts” should be questions about muscle pain, and examined for firm and/or tender muscle compartments. Any reported pain — especially back pain — should be taken seriously.